Adderall is a prescription medication that doctors use to improve concentration in people with attention deficit hyperactivity disorder.

Adderall is a stimulant so that when it wears off, a person can feel the opposite effects to those it creates. This is because there is an imbalance of chemicals left in their brain. This can make a person feel tired and sluggish, which is known as an Adderall crash.

50% Off Select Filtration Systems
Anniversary Sale! Up to 25% OFF
AHAVA
Alibris: Books, Music, & Movies
AMOREPACIFIC CORPORATION

Although symptoms associated with an Adderall crash can vary between people, it is essential for someone to understand why they are experiencing this reaction.

In this article, we look at how to identify an Adderall crash, what to expect in the timeline of Adderall withdrawal, and tips for coping with the crash.

Avéne USA
bareMinerals
728x90 banner
Bcbg Max Azria Group, LLC
Buy 2, Get 1 Free on Select Redken & Biolage Haircare at Beauty Brands. Shop Now.

Adderall effects

Adderall pills <br>Image credit: NeB_4o1, 2017</br>
Adderall is commonly used to treat ADHD and narcolepsy.
Image credit: NeB_4o1, 2017

Adderall is a combination of drugs that includes dextroamphetamine and amphetamine. It is commonly used to treated attention deficit hyperactivity disorder (ADHD) and the sleep disorder known as narcolepsy.

When these chemicals enter the brain, they increase the activity of its natural chemical systems, including the dopamine and norepinephrine systems. This makes a person feels more alert, awake, and better able to concentrate.

Adderall can also speed up the heart and raise a person’s blood pressure. Because chemicals such as epinephrine and norepinephrine are associated with the body’s “fight-or-flight” response, a person can feel extremely jittery and hyperaware when they take Adderall.

Mother’s Day Special: Take 12% Extra OFF Everything + Free Shipping Worldwide. Use Coupon: MDSALE12
Free US Shipping
Free Shipping & 7% Off at BudgetPetCare Labor's Day Sale. Use Coupon: BPCLDS7
boobydoo
Blink Health

Symptoms of an Adderall crash

While extended-release versions of the medicine are available, Adderall’s effects will wear off eventually. The result can be intense feelings of withdrawal, otherwise known as an Adderall crash, where a person feels the opposite of how they did when they were taking the drug.

When someone stops taking Adderall, they can reduce or completely avoid the symptoms of withdrawal by coming off the drug slowly, over the course of several months.

If a person comes off Adderall quickly, they may notice the following symptoms of an Adderall crash:

If a person has been taking Adderall for some time or takes larger dosages of the medication, they may be more prone to experience an Adderall crash.

Timeline of Adderall withdrawal

exhaustion may be a symptom of Adderall withdrawal
Symptoms of Adderall withdrawal may include fatigue and exhaustion.

The following is a guide for the timeline of Adderall withdrawal.

Some people may not experience these symptoms or may experience additional symptoms.

Withdrawal symptoms within days 1 to 3 include:

  • exhaustion
  • fatigue
  • feelings of depression
  • increased sleep but possibly of poor quality

Within a few days, a person may notice further symptoms associated with an Adderall crash. These may last anywhere from 7 to 10 days. Symptoms include:

  • body aches and pains
  • headaches
  • increased appetite
  • mood swings from anxious and agitated to fatigued and feeling worn out
  • paranoia, such as someone feeling others are judging them or are out to get them
  • trouble concentrating
  • trouble sleeping

If a person stops using Adderall suddenly, they may experience some longer-term and lingering effects associated with withdrawal. These can last anywhere from a few weeks to a month. Symptoms may include fatigue, cravings for taking the medication, or mood swings.

As a general rule, a person can expect to see improvements in mood and activity within 1 to 3 months after they stop taking Adderall.

Tips for coping with an Adderall crash

The following tips may help a person to cope with an Adderall crash:

  • Assure yourself that cravings are only temporary. The longer a person spends without taking the drug, the better able they are to resist cravings.
  • Create an environment that fosters better sleep. This includes a cool, dark room with quiet or white noise. A person should instruct others not to disturb them and refrain from distractions, such as using a mobile phone.
  • Stay hydrated and nourished. Drink plenty of water and eat nutritious foods, such as fruits, vegetables, whole grains, and lean proteins. Teas, such as chamomile or drinking warm milk, may also help.
  • Stay relaxed. Do activities that do not involve too much concentration. Examples can include deep breathing or listening to music.
  • Avoid other stimulants. Anything else that acts as a stimulant could make sleeping and resting harder to achieve. These substances include caffeine and cigarettes.

Symptoms of an Adderall crash can sometimes take a person by surprise. It may be tempting to turn to other stimulants or alcohol, but these are poor coping mechanisms and will often only delay the crash until a later time.

Treatment

a doctor in the background speaking to a patient in the foreground about an Adderall crash
Anyone experiencing severe withdrawal symptoms should speak with a doctor as soon as possible.

There are no currently approved medications to treat an Adderall crash. However, if a person is experiencing severe mood or withdrawal symptoms, they can talk to their doctor for help and advice.

A doctor may sometimes prescribe temporary medications to help a person navigate an Adderall crash. These can include medications to promote sleep, such as Valium or Xanax. A doctor may also prescribe low-dose antidepressants.

A person should avoid taking extra Adderall to try and fight the symptoms of a crash. This strategy could lead to an Adderall overdose, causing symptoms such as a fast and irregular heartbeat, confusion, aggressive behavior, hallucinations, and panic.

If a person has thoughts of self-harm, they can call an emergency helpline or doctor. If someone feels suicidal, they should not hesitate to call 911.

Outlook

To avoid an Adderall withdrawal phase, someone should ensure they do not stop taking Adderall too quickly. They should wean themselves off the drug slowly, with the help of a doctor, over the course of several months.

While an Adderall crash can be unpleasant, it is temporary. A person can use coping techniques to help them through the Adderall withdrawal, and they will usually start to feel better in a few days.

A person should never take Adderall without a prescription or without being in the care of a doctor.